Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

July 31, 2021Stanton County, Kansas

NWS Dodge City, KS issued this special weather statement at Jul 31, 2021, 7:46 PM CDT for Stanton County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2021, 7:46 PM CDT (00:46 UTC)
Expired
Jul 31, 2021, 8:30 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS

County Stanton County, KS

The radar

The Dodge City radar (KDDC), 146 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1535 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1333 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

748 
WWUS83 KDDC 010046
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
746 PM CDT Sat Jul 31 2021
 
KSZ074-075-085-010130-
Stanton KS-Stevens KS-Grant KS-
746 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORTON...
SOUTHWESTERN GRANT...EASTERN STANTON AND NORTHWESTERN STEVENS
COUNTIES UNTIL 830 PM CDT...

At 746 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Big Bow, moving northwest at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ulysses, Johnson City, Manter and Big Bow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3773 10168 3762 10133 3736 10152 3738 10156
      3739 10156 3739 10159 3752 10190
TIME...MOT...LOC 0046Z 125DEG 22KT 3756 10158 

$$

TURNER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 31, 4:50 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 31, 4:50 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
450 PM CDT Sat Jul 31 2021

...Updated Aviation...

.SHORT TERM...(This evening through Sunday)
Issued at 252 PM CDT Sat Jul 31 2021

A cold front was sliding into the area this morning, with fairly
strong cold advection over west central Kansas as the Smoky hill
valley. Temperatures as a result have also stabilized in the mid 80s
in most of the area north of Garden City and westward along the Ark
river valley. As the boundary continues to sink south this afternoon,
the warmest highs as forecast in recent days may reach around the
100 degree mark in the red hills region eastward through Barber
county. There is also a lot of smoke mixing in behind the frontal
boundary leading to a more milky sky northwest. Convective allowing
models have continued to develop convection in a high CAPE/DCAPE
environment with and overall lack of shear, so wet microburst/gusty
or even marginally  pulse severe wind would be the main threats in
the late afternoon, early evening timeframe. Large hail is not a
risk this afternoon. Given the moist atmosphere, the possibility of
additional storms later this evening or overnight will need to be
monitored however the lapse rates are not impressive behind the
boundary. Pops will be maintained overnight, as another mild
overnight in the 60s area-wide.

.LONG TERM...(Sunday night through Saturday)
Issued at 252 PM CDT Sat Jul 31 2021

A much cooler extended period is in store. The globals spectral
models really dry out the region , driving the front well south of
the area as the upper 500 mb cyclonic flow pattern shift eastward
over the upper mississippi and ohio valley. Sunday's temperatures
look to be limited to the middle 80s. Farther through the week, the
warming trend will bring highs still on;y back to "normal" range by
about Thursday. Alot of uncertainty surrounds Wednesday as the
models suggest a mid level baroclinic  moves though the larger
region, lending to cloud cover and even precipitation possibilities
so anywhere from the 70s to mid 90s is possible. The weekend look
much hotter however as the synoptic trough settles farther  east of
the rocky mountain range with strong synoptic flow across the
Northern Plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 450 PM CDT Sat Jul 31 2021

Scattered convection will be near/south of GCK/DDC for the next
few hours, and near LBL through this evening. Storms will be pulse
and short lived in nature (erratic motion), with low confidence
on direct impacts to any terminal. As such, removed all convective
TEMPO groups and only carried VCTS/VCSH in the TAFs. HYS will
remain dry through this TAF period. Scattered showers are expected
to continue overnight through 12z Sun in the vicinity of the
Oklahoma border, with impacts most likely at LBL. Otherwise, mid
level clouds will prevail for much of this TAF cycle, north of the
frontal boundary. Light NE winds will prevail through the period,
outside of any convective influences.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  86  60  89 /  60  30   0   0
GCK  64  84  59  87 /  70  30   0   0
EHA  63  79  59  85 /  80  70  10  10
LBL  65  82  59  86 /  70  60  10   0
HYS  66  87  60  90 /  10  10   0   0
P28  69  89  62  90 /  60  30   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Turner
Hazardous weather outlook, Jul 31, 4:58 AM CDT, 14 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
458 AM CDT Sat Jul 31 2021

KSZ030-031-043>046-061>066-074>081-084>090-011000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
458 AM CDT Sat Jul 31 2021 /358 AM MDT Sat Jul 31 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
Scattered to numerous thunderstorms will impact portions of the
southwest Kansas region late this afternoon through early Sunday.
There is a marginal risk of severe thunderstorms mainly across
south central Kansas for an isolated severe wind gusts to 60 mph.
There is also a marginal risk for excessive rainfall across mainly
far southwest Kansas later this evening into the overnight hours.

Day 1 Hazards
-------------
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Significant risk
* Excessive heat: Elevated risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jul 31, 7:03 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Dodge City KS
703 PM CDT Sat Jul 31 2021

KSZ075-085-010030-
Stevens KS-Grant KS-
703 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANT AND NORTHERN
STEVENS COUNTIES UNTIL 730 PM CDT...

At 702 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Moscow, moving west at 10 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Moscow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3753 10121 3732 10116 3724 10151 3750 10152
TIME...MOT...LOC 0002Z 080DEG 10KT 3741 10129

TURNER
Special weather statement, Jul 31, 7:06 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Dodge City KS
706 PM CDT Sat Jul 31 2021

KSZ079>081-010030-
Pratt KS-Kiowa KS-Edwards KS-
706 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA...SOUTHEASTERN
EDWARDS AND NORTHWESTERN PRATT COUNTIES UNTIL 730 PM CDT...

At 706 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cullison, moving north at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Cullison, Byers and Wellsford.

LAT...LON 3758 9885 3757 9901 3776 9911 3779 9883
TIME...MOT...LOC 0006Z 174DEG 8KT 3762 9894

FINCH
Local storm report, Jul 31, 7:09 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
709 PM CDT SAT JUL 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HAIL             5 SE CULLISON           37.58N 98.85W
07/31/2021  E2.00 INCH       PRATT              KS   PUBLIC

&&

MR
Special weather statement, Jul 31, 7:38 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
738 PM CDT Sat Jul 31 2021

KSZ066-079>081-010115-
Pratt KS-Stafford KS-Kiowa KS-Edwards KS-
738 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA...SOUTHWESTERN
STAFFORD...SOUTHEASTERN EDWARDS AND NORTHWESTERN PRATT COUNTIES UNTIL
815 PM CDT...

At 738 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cullison, moving north at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pratt, Cullison, Byers and Hopewell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3757 9878 3758 9901 3784 9905 3783 9873
TIME...MOT...LOC 0038Z 179DEG 15KT 3770 9891

TURNER
Local storm report, Jul 31, 7:45 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
745 PM CDT SAT JUL 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             2 W CULLISON            37.63N 98.94W
07/31/2021  E1.00 INCH       PRATT              KS   EMERGENCY MNGR

&&

MR
Special weather statement, Jul 31, 7:46 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
746 PM CDT Sat Jul 31 2021

KSZ074-075-085-010130-
Stanton KS-Stevens KS-Grant KS-
746 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORTON...
SOUTHWESTERN GRANT...EASTERN STANTON AND NORTHWESTERN STEVENS
COUNTIES UNTIL 830 PM CDT...

At 746 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Big Bow, moving northwest at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ulysses, Johnson City, Manter and Big Bow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3773 10168 3762 10133 3736 10152 3738 10156
      3739 10156 3739 10159 3752 10190
TIME...MOT...LOC 0046Z 125DEG 22KT 3756 10158

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:03 PM CDTSpecial Weather StatementDDCGrant27 min
Jul 31, 7:06 PM CDTSpecial Weather StatementDDCPratt24 min
Jul 31, 7:38 PM CDTSpecial Weather StatementDDCPratt37 min
Jul 31, 10:32 PM CDTSpecial Weather StatementDDCComanche43 min
Aug 1, 2:13 AM CDTAreal Flood AdvisoryDDCMorton3 hr

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.